Quarterly of Applied Mathematics

Quarterly of Applied Mathematics

Online ISSN 1552-4485; Print ISSN 0033-569X



Applications of generalized stress in elastodynamics

Author: Douglas B. Meade
Journal: Quart. Appl. Math. 49 (1991), 121-145
MSC: Primary 73D25; Secondary 65N30, 65N38, 73C99, 73V05
DOI: https://doi.org/10.1090/qam/1096236
MathSciNet review: MR1096236
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: The problem under consideration is the scattering of elastic waves by inhomogeneous obstacles. The main goal is to obtain approximation techniques which are amenable to numerical implementation. For time-periodic problems a coupling procedure involving finite elements and boundary integral equations is described. For general time-dependent problems, artificial boundary methods are studied. In both cases the concept of generalized stress, as originated by Kupradze, plays a central role. The analysis is restricted to planar two-dimensional problems since these illustrate the essential ideas.

References [Enhancements On Off] (What's this?)

  • [1] G. A. Baker, Error estimates for finite element methods for second order hyperbolic equations, SIAM J. Numer. Anal. 13, 564-576 (1976) MR 0423836
  • [2] A. Barry, J. Bielak, and R. C. MacCamy, On absorbing boundary conditions for wave propagation, J. Comput. Phys. 79, 449-468 (1988) MR 973337
  • [3] J. Bielak and R. C. MacCamy, An exterior interface problem in two-dimensional elastodynamics, Quart. Appl. Math. 41, 143-159 (1983) MR 700668
  • [4] R. Clayton and B. Engquist, Absorbing boundary conditions for acoustic and elastic wave equations, Bull. Seismol. Soc. Amer. 67, 1529-1540 (1977)
  • [5] M. Costabel and E. P. Stephan, Integral equations for transmission problems in linear elasticity, J. Integral Equations Appl. 2, 221-223 (1990) MR 1045769
  • [6] M. Costabel and E. P. Stephan, On the convergence of collocation methods for boundary integral equations on polygons, Math. Comp. 49, 461-478 (1987) MR 906182
  • [7] R. Courant and D. Hilbert, Methods of Mathematical Physics, v. II, Interscience, 1966 MR 0195654
  • [8] T. DuPont, $ L^{2}$-estimates for Galerkin methods for second order hyperbolic equations, SIAM J. Numer. Anal. 10, 880-889 (1973) MR 0349045
  • [9] G. Duvaut and J. L. Lions, Inequalities in Mechanics and Physics, Springer-Verlag, New York-Heidelberg-Berlin, 1976 (translated from the French by C. W. John) MR 0521262
  • [10] S. Emerman and R. A. Stephan, Comment on ``Absorbing boundary conditions for acoustic and elastic wave equations'' by R. Clayton and B. Engquist, Bull. Seismol. Soc. Amer. 73, 661-665 (1983)
  • [11] B. Engquist and A. Majda, Absorbing boundary conditions for the numerical solution of waves, Math. Comp. 31, 639-651 (1977) MR 0436612
  • [12] B. Engquist and A. Majda, Radiation boundary conditions for acoustic and elastic wave calculations, Comm. Pure Appl. Math. 32, 313-357 (1979) MR 517938
  • [13] D. E. Gray, ed., American Institute of Physics Handbook, McGraw-Hill, New York, NY, 1972 MR 0095765
  • [14] M. E. Gurtin, The linear theory of elasticity, Handbuch der Physik v. VIa/2, Springer-Verlag, New York-Heidelberg-Berlin, 1972
  • [15] G. Hellwig, Partial Differential Equations, Blaisdell Press, 1964
  • [16] R. L. Higdon, Numerical absorbing boundary conditions for the wave equation, Math. Comp. 49, 65-90 (1987) MR 890254
  • [17] S. Hildebrandt and E. Wienholtz, Constructive proofs of representation theorems in separable Hilbert space, Comm. Pure Appl. Math. 17, 369-373 (1964) MR 0166608
  • [18] G. C. Hsaio and W. L. Wendland, A finite element method for some integral equations of the first kind, J. Math. Anal. Appl. 58, 449-481 (1977) MR 0461963
  • [19] M. Kitahara, Boundary Integral Equation Methods in Eigenvalue Problems of Elastodynamics and Thin Plates, Elsevier, Amsterdam-New York, 1985 MR 798471
  • [20] V. D. Kupradze, Potential Methods in the Theory of Elasticity, Israel Program for Scientific Translations, 1965 MR 0223128
  • [21] D. B. Meade, Interface Problems in Elastodynamics, Carnegie Mellon University, Ph. D. Thesis, 1989 MR 2637397
  • [22] E. Sternberg, On the integration of the equations of motion in the classical theory of elasticity, Arch. Rational Mech. Anal. 6, 34-50 (1960) MR 0119547

Similar Articles

Retrieve articles in Quarterly of Applied Mathematics with MSC: 73D25, 65N30, 65N38, 73C99, 73V05

Retrieve articles in all journals with MSC: 73D25, 65N30, 65N38, 73C99, 73V05

Additional Information

DOI: https://doi.org/10.1090/qam/1096236
Article copyright: © Copyright 1991 American Mathematical Society

American Mathematical Society